Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 162, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 22, 2015, 9:13 PM CDT for Ringgold County, Taylor County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2015, 9:13 PM CDT (02:13 UTC)
- Expired
- Aug 22, 2015, 10:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Ringgold County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 3:48 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -116 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
109
WUUS53 KDMX 230213
SVRDMX
IAC159-173-230300-
/O.NEW.KDMX.SV.W.0162.150823T0213Z-150823T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
913 PM CDT SAT AUG 22 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN TAYLOR COUNTY IN SOUTHWESTERN IOWA...
SOUTHERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 1000 PM CDT
* AT 913 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
BEDFORD...MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
MOUNT AYR...BEDFORD...CLEARFIELD...BLOCKTON...GRAVITY...
SHARPSBURG...REDDING...BENTON...CONWAY...MALOY...DELPHOS...MT AYR
MUNICIPAL AIRPORT...LAKE OF THREE FIRES STATE PARK AND BEDFORD
MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHWESTERN
IOWA.
LAT...LON 4066 9482 4083 9468 4076 9411 4057 9415
4057 9448
TIME...MOT...LOC 0213Z 279DEG 30KT 4069 9457
HAIL...1.00IN
WIND...<50MPH
$$
KOTENBERG1 follow-up statement
541
WWUS53 KDMX 230248
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
948 PM CDT SAT AUG 22 2015
IAC173-230258-
/O.CAN.KDMX.SV.W.0162.000000T0000Z-150823T0300Z/
TAYLOR IA-
948 PM CDT SAT AUG 22 2015
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TAYLOR COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTH
CENTRAL IOWA.
LAT...LON 4064 9446 4080 9446 4076 9411 4057 9415
4059 9433 4062 9439
TIME...MOT...LOC 0248Z 279DEG 30KT 4064 9419
$$
IAC159-230300-
/O.CON.KDMX.SV.W.0162.000000T0000Z-150823T0300Z/
RINGGOLD IA-
948 PM CDT SAT AUG 22 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHERN RINGGOLD COUNTY...
AT 948 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF MOUNT AYR...MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MOUNT AYR...BENTON...MALOY...DELPHOS AND MT AYR MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTH
CENTRAL IOWA.
LAT...LON 4064 9446 4080 9446 4076 9411 4057 9415
4059 9433 4062 9439
TIME...MOT...LOC 0248Z 279DEG 30KT 4064 9419
HAIL...1.00IN
WIND...<50MPH
$$
KOTENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:35 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 22, 6:35 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 635 PM CDT SAT AUG 22 2015 .SHORT TERM /TONIGHT/... ISSUED AT 359 PM CDT SAT AUG 22 2015 LITTLE CHANGE FROM UPDATE REGARDING THE SEVERE WEATHER POTENTIAL LATER THIS AFTERNOON AND EVENING. TORNADO WATCHES ARE ALREADY IN PLACE IN ANTICIPATION OF THUNDERSTORM DEVELOPMENT TO THE WEST OF THE AREA. LATEST MESO-ANALYSIS DATA SHOWING THE 100 MB MLCAPES ARE NOW UNCAPPED OVER WESTERN IOWA WITH MODEST UPDRAFT DEVELOPMENT NOW BEGINNING. UPDRAFTS WILL CONTINUE TO INTENSIFY AS THE BETTER DYNAMICS FROM THE WEST ARRIVE. THE VIGOROUS SHORT WAVE HAS SHIFTED EAST INTO CENTRAL SOUTH DAKOTA AND WITH ITS QG FORCING SPREADING EAST INTO NORTHWEST IOWA. THIS SYSTEM HAS AN ASSOCIATED 90 KT UPPER LEVEL JET AND COMBINED...WILL BRING INCREASING QG FORCING AND UPPER LEVEL DIVERGENCE ALONG WITH COOLING MID LEVELS THAT WILL ERODE THE CAP AND FORCE ASCENT. IN ADDITION...INCREASING LOW TO UPPER LEVEL SHEAR WILL OCCUR DURING THIS TIME SUPPORTING STRONG ORGANIZED UPDRAFTS SUPPORTIVE OF SUPERCELLS INITIALLY AND BRING AN INCREASING TORNADO THREAT. THE STORMS SHOULD EVOLVE INTO QLCS LINEAR SYSTEM AS IT MOVES INTO CENTRAL IOWA. THE SYSTEM SHOULD MAINTAIN AN ATTENDANT TORNADO THREAT WITH ESRH VALUES AT 200-300 M2/S2 AND 0-3 KM LINE NORMAL SHEAR NEAR 30KTS. DAMAGING WINDS TO 70 MPH WILL ALSO BE POSSIBLE ALONG WITH LARGE HAIL. TIMING WISE...EXPECT THUNDERSTORMS TO DEVELOP OVER WESTERN IOWA ROUGHLY 4-5 PM THEN SPREAD EASTWARD THROUGH THE EVENING AND REACHING DSM METRO IN THE 7-9 PM TIME WINDOW THEN TOWARDS THE EAST 9 PM-MIDNIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT OVER THE WESTERN FORECAST AREA. PWAT VALUES INCREASING TO NEAR 1.8 INCHES ALONG WITH INITIAL STORM MOTIONS AT AROUND 20KTS AND GOOD MOISTURE TRANSPORT WILL LEAD TO THE HEAVY RAIN THREAT. AT THIS TIME...EXPECT THE THREAT TO BE ISOLATED AND HAVE NOT OPTED FOR A FLASH FLOOD WATCH AT THIS TIME. STORMS ARE EXPECTED TO BECOME MORE PROGRESSIVE THIS EVENING AND WILL LESSEN THE HEAVY RAIN THREAT. REGARDLESS...STORMS SHOULD BE EFFICIENT RAIN PRODUCERS. .LONG TERM /SUNDAY THROUGH SATURDAY/... ISSUED AT 359 PM CDT SAT AUG 22 2015 A STRONG COLD FRONT ASSOCIATED WITH THE SYSTEM DISCUSSED IN THE SHORT TERM DISCUSSION WILL BE RAPIDLY PUSHING EAST OF THE FORECAST AREA DURING EARLY TO MID MORNING HOURS. THE REST OF THE DAY WILL SEE PRETTY WINDY CONDITIONS AND MUCH COOLER TEMPS AS HIGHS ONLY EXPECTED IN THE UPPER 60S NORTH TO BARELY MID 70S SOUTH. NORTHWEST WIND 20 TO 30 MPH WILL BE COMMON WITH STRONGEST WINDS NORTH. UPPER LEVEL RIDGING DEVELOPS OVER THE ROCKIES THROUGH MID-WEEK WITH A STRONG UPPER LOW OVER THE GREAT LAKES REGION KEEPING THE REGION IN NORTHWEST FLOW. CONSEQUENTLY DAYTIME HIGHS THROUGH WEDNESDAY WILL BE GENERALLY IN THE 70S WITH LOWER 80S POSSIBLE WEDNESDAY SOUTHWEST. FROM THURSDAY THROUGH THE REMAINDER OF THE LONG TERM FORECAST PERIOD MODELS AGREE ON THE GENERAL WEAKENING OF THE RIDGE OVER THE ROCKIES AS NUMEROUS SHORTWAVES TOP THE RIDGE AND AFFECT CENTRAL IOWA. HOWEVER...TIMING AND LOCATION AS WELL AS INTENSITY OF THESE SHORTWAVES REMAIN DIFFICULT AND MODELS ARE REALLY ALL OVER THE PLACE WITH THE RESOLUTION OF THESE WAVES. THE EURO IS GENERALLY DEEPER WITH THE WAVE THROUGH EARLY SATURDAY THEN FOR LATER SATURDAY INTO SUNDAY THE GFS HAS THE DEEPER TROUGH. UNTIL THERE IS BETTER RESOLUTION I KEPT THE GENERAL SLIGHT CHANCE/CHANCE POPS GOING DURING THIS PERIOD. TEMPS WILL BE WARMING UP TO NORMAL OR SLIGHTLY ABOVE NORMAL FOR LATE AUGUST. && .AVIATION...23/00Z ISSUED AT 630 PM CDT SAT AUG 22 2015 BOUNDARY WILL BRING LINE OF TSRA TO SITES FOR BEGINNING OF PERIOD...ESPECIALLY WESTERN SITES KFOD...KDSM AND KMCW. TRSA WILL LIMIT VISIBILITIES AND CEILINGS TO MVFR OR LOWER...AND WINDS MAY BE GUSTY TO 30 TO 40KTS. BEHIND SYSTEM WINDS WILL BE FROM THE NORTHWEST...AND REMAIN STRONG. WINDS WILL INCREASE AGAIN BEYOND 12Z...WITH GUSTS THROUGH THE END OF THE PERIOD TO 35KT OR HIGHER. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DONAVON LONG TERM...FAB AVIATION...AWB
Hazardous weather outlook, Aug 22, 4:22 PM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 422 PM CDT SAT AUG 22 2015 IAZ027-028-038-039-050-062-075-085-086-095>097-232130- BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA-POWESHIEK-MAHASKA-MONROE- WAPELLO-WAYNE-APPANOOSE-DAVIS- 422 PM CDT SAT AUG 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING INTO THE OVERNIGHT HOURS. DAMAGING WIND AND LARGE HAIL WILL BE THE MAIN THREATS. AN ISOLATED TORNADO IS POSSIBLE THROUGH THE EVENING. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF NON SEVERE THUNDERSTORMS MAINLY THURSDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>074- 081>084-092>094-232130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON- GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS- UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR- 422 PM CDT SAT AUG 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED MAINLY THROUGH MIDNIGHT. DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY THREATS. TORNADOES WILL ALSO BE POSSIBLE ACROSS THE WEST INTO CENTRAL IOWA...ESPECIALLY THROUGH MID EVENING. LOCALLY HEAVY RAINFALL IS ALSO LIKELY. RAINFALL AMOUNTS OF 1 TO 3 INCHES IS LIKELY AND MAY PRODUCE STREET FLOODING. FLASH FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF NON SEVERE THUNDERSTORMS MAINLY THURSDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. FAB
In the hours before
Special weather statement, Aug 22, 5:02 PM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 502 PM CDT SAT AUG 22 2015 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-222315- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT... SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY... ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE... DENISON...CARROLL...JEFFERSON...AUDUBON...EXIRA... GUTHRIE CENTER...PANORA...BAYARD...CASEY...ATLANTIC... GREENFIELD...STUART...ADAIR...FONTANELLE...CORNING 502 PM CDT SAT AUG 22 2015 ...STRONG THUNDERSTORMS DEVELOPING OVER NORTHWEST IOWA... STRONG THUNDERSTORMS WILL CONTINUE TO INTENSIFY AS THEY MOVE EAST INTO THE AREA THROUGH 7 PM. THE INITIAL STORMS WILL BE CAPABLE OF VERY LARGE HAIL AND HAVE THE POTENTIAL FOR A FEW TORNADOES. DAMAGING WINDS WILL BE POSSIBLE AS WELL WITH THE STRONGER STORMS. THESE STORMS WILL BE EFFICIENT RAIN PRODUCERS WITH ONE TO TWO INCHES POSSIBLE OVER A SHORT PERIOD OF TIME.
Special weather statement, Aug 22, 9:09 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
909 PM CDT SAT AUG 22 2015
IAZ092-093-230300-
TAYLOR IA-RINGGOLD IA-
909 PM CDT SAT AUG 22 2015
...INTENSIFYING STRONG THUNDERSTORM OVER SOUTHWEST IOWA...
AT 908 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHEAST OF BEDFORD...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS UP TO ONE INCH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT AYR...BEDFORD...CLEARFIELD...DIAGONAL...BLOCKTON...GRAVITY...
SHARPSBURG...REDDING...BENTON...CONWAY...MALOY...DELPHOS...
ATHELSTAN...MT AYR MUNICIPAL AIRPORT...LAKE OF THREE FIRES STATE PARK
AND BEDFORD MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHWESTERN
IOWA.
LAT...LON 4057 9462 4068 9486 4087 9483 4083 9419
4057 9423
TIME...MOT...LOC 0208Z 278DEG 28KT 4071 9463
KOTENBERGThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 9:09 PM CDT | Special Weather Statement | DMX | Ringgold, Taylor | 51 min |
| Aug 22, 11:01 PM CDT | Special Weather Statement | DMX | Madison, Warren | 44 min |
| Aug 23, 12:02 AM CDT | Special Weather Statement | DMX | Hardin, Marshall | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.